Alert archive / Kentucky / Wind Advisories in 2008
Wind Advisory 15, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 21, 2008, 3:30 AM EST for 33 counties in Kentucky. It took effect at Dec 21, 2008, 12:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2008, 3:30 AM EST (08:30 UTC)
- In effect from
- Dec 21, 2008, 12:00 PM EST
- Expired
- Dec 21, 2008, 6:06 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 210830 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 330 AM EST SUN DEC 21 2008 ...GUSTY WINDS EXPECTED THIS AFTERNOON... .GUSTY WEST WINDS ARE EXPECTED BEHIND A DEPARTING COLD FRONT THIS AFTERNOON. GUSTS AROUND 45 MPH ARE EXPECTED AT TIMES THIS AFTERNOON. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211700- /O.NEW.KJKL.WI.Y.0015.081221T1700Z-081222T0100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 330 AM EST SUN DEC 21 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EST THIS EVENING. GUSTY WEST WINDS WILL DEVELOP BEHIND A DEPARTING COLD FRONT TODAY. THE STRONGEST WINDS ARE EXPECTED DURING THE AFTERNOON HOURS. SUSTAINED WIND SPEEDS BETWEEN 15 AND 25 MPH ARE EXPECTED...WITH GUSTS AROUND 45 AT TIMES. WINDS THIS STRONG MAY BRING DOWN SMALL TREES...TREE LIMBS...AND POWER LINES. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES DRIVING ON NORTH SOUTH ROADS. USE EXTRA CAUTION. RESIDENTS OF EASTERN KENTUCKY SHOULD SECURE LOOSE OUTDOOR OBJECTS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/JACKSONKY. $$ WJM
2 follow-up statements
000 WWUS73 KJKL 211657 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1157 AM EST SUN DEC 21 2008 ...GUSTY WINDS EXPECTED THIS AFTERNOON... .GUSTY WEST WINDS UP TO 45 MPH ARE EXPECTED BEHIND A DEPARTING COLD FRONT TODAY AS BITTERLY COLD ARCTIC AIR RUSHES INTO EASTERN KENTUCKY. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220100- /O.CON.KJKL.WI.Y.0015.081221T1700Z-081222T0100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 1157 AM EST SUN DEC 21 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING. GUSTY WEST WINDS ARE EXPECTED BEHIND A DEPARTING COLD FRONT TODAY AS BITTERLY COLD ARCTIC AIR SURGES INTO EASTERN KENTUCKY. THE STRONGEST WINDS ARE EXPECTED TO HAVE SUSTAINED WIND SPEEDS BETWEEN 15 AND 25 MPH AND GUSTS UP TO 45 AT TIMES. WINDS THIS STRONG MAY BRING DOWN SMALL TREES...TREE LIMBS...AND POWER LINES. THE WINDS... COMBINED WITH THE ARCTIC AIR WILL DROP WIND CHILL READINGS TO BETWEEN ZERO AND 5 ABOVE THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES DRIVING ON NORTH SOUTH ROADS. USE EXTRA CAUTION. RESIDENTS OF EASTERN KENTUCKY SHOULD SECURE LOOSE OUTDOOR OBJECTS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WEATHER.GOV/JACKSONKY. $$ WJM/DUSTY
000 WWUS73 KJKL 212306 NPWJKL URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 606 PM EST SUN DEC 21 2008 ...WIND ADVISORY CANCELED... .WINDS WILL GRADUALLY DIMINISH DURING THE OVERNIGHT HOURS AS AN AREA OF HIGH PRESSURE DRAWS CLOSER FROM THE WEST. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220015- /O.CAN.KJKL.WI.Y.0015.000000T0000Z-081222T0100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 606 PM EST SUN DEC 21 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED THE WIND ADVISORY. WINDS GUSTING TO AROUND 35 MPH THIS EVENING WILL DIMINISH DURING THE OVERNIGHT HOURS. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 21, 1:44 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 21, 1:44 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 144 AM EST SUN DEC 21 2008 .SHORT TERM.../TONIGHT/ HAVE FURTHER LOWERED POPS IN THE ZFP FOR THE OVERNIGHT AS SHOWERS CONTINUE TO DIMINISH. MINIMAL CHANGES WERE MADE TO THE GRIDDED DATA WITH THIS UPDATE. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT/ BACK EDGE OF SHOWERS WAS MOVING INTO OUR WEST COUNTIES AT 9 PM...AND HAVE ADJUSTED POPS FOR CURRENT TRENDS...WITH LOWER POPS IN THE ZFP NOW IN OUR WESTERN AREAS. HAVE ALSO ADJUSTED WINDS TO DIMINISH A BIT FASTER ON SUNDAY NIGHT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT AND SUNDAY/ SHOWERS AND ISOLATED THUNDERSTORMS ARE HEADING INTO THE REGION FROM THE SW. HAVE UPDATED TO INCLUDE A SLIGHT CHANCE OF THUNDER FURTHER NORTH. HAVE ALSO PROVIDED FINE TUNING TO THE POP TIMING IN THE GRIDS. LOOKS LIKE THE MAIN EVENT WILL BE WITH THE CONVECTION DURING THE EVENING. FOR SUNDAY...HAVE LIMITED FLURRIES TO THE MORNING...AND EVEN THEN IT DOES NOT LOOK TOO IMPRESSIVE. THE AIR MOVING IN IS VERY DRY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SUNDAY NIGHT/ A WARM FRONT IS OVER THE AREA WITH THE DEVELOPING SURFACE LOW ALREADY ON THE ARKANSAS/MISSOURI BORDER. THE LOW PRESSURE WILL CONTINUE TO RIDE UP THE FRONTAL BOUNDARY AND ACROSS CENTRAL KENTUCKY THROUGH TONIGHT. A VIGOROUS COLD FRONT WITH TRULY ARCTIC AIR LURKING WILL WORK IN BEHIND THE COLD FRONT AFTER FROPA SHORTLY AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT ON SUNDAY...ALTHOUGH FLURRIES WILL BE POSSIBLE THROUGH SUNDAY NIGHT AS SOME LOW LEVEL MOISTURE WILL BE PRESENT BELOW THE -10 C LINE AND UPSLOPE FLOW WILL BEGIN TO KICK IN. MOISTURE SHOULD REMAIN BELOW THE BEST TEMPERATURES FOR ICE CRYSTALS...LIMITING THE POTENTIAL FOR LIGHT SNOW SHOWERS. CURRENT RADAR IMAGERY SHOWS LIGHT RAIN SHOWERS ALONG THE KENTUCKY/TENNESSEE BORDER AS SOME ISENTROPIC LIFT OVER THE WARM FRONT CONTINUES. VIRGA IS VISIBLE OUTSIDE THE WINDOW WHICH SHOULD HELP TO SATURATE THE COLUMN AHEAD OF BEST RAINFALL CHANCES TONIGHT WHEN LOW IS NEAR AND BETTER MOISTURE ADVECTS IN. HAVE KEPT CATEGORICAL POPS...MAINLY SOUTH OF THE MOUNTAIN PARKWAY WITH LIKELY FURTHER NORTH. GFS HAS HAD THE BEST HANDLE ON THINGS TODAY AND ITS GUIDANCE FIT THE PREVIOUS FORECAST SO DID NOT MAKE MANY CHANGES TO POP FORECAST. HPC QPF SEEMED PRETTY REASONABLE FOR THE SYSTEM...GENERALLY AGREEING WITH THE MODEL CONSENSUS OF A QUARTER TO A HALF AN INCH OF QPF IN THE EXTREME SOUTHEAST AND LESSER AMOUNTS THE FURTHER NORTH YOU GO. DESPITE PAST HEAVY RAINFALL...STREAM AND RIVERS IN THE CUMBERLAND RIVER BASIN SHOULD BE ABLE TO HANDLE THIS RAINFALL SO NO HYDRO CONCERNS ARE EXPECTED. TONIGHTS LOW TEMPERATURE SHOULD ALSO BE THE HIGH FOR TOMORROW AS STRONG AND STEADY COLD AIR ADVECTION SHOULD PERSIST THROUGH THE END OF THE SHORT TERM FORECAST PERIOD. RELIED MORE ON RAW MODEL TEMPERATURES ON SUNDAY AS THIS SEEMS TO PERFORM BETTER WITH ARCTIC AIRMASSES. EAST KENTUCKY SHOULD SEE SINGLE DIGITS FOR LOWS ON SUNDAY NIGHT WITH WIND CHILLS BELOW ZERO DUE TO THE STEADY NORTHWEST WIND. .LONG TERM.../MONDAY THROUGH FRIDAY NIGHT/ OVERALL...A TREND TOWARD HIGHER HEIGHTS AND MILDER CONDITIONS IS ANTICIPATED THROUGH THE PERIOD. EARLY IN THE PERIOD...AT 50H THERE WILL BE TROFS ON BOTH COASTS WITH A RIDGE ALONG THE FRONT RANGE INTO THE WRN PLAINS. THIS IS REFLECTED AT THE SFC WITH A LARGE DOME OF HIGH PRESS OVER THE CONFLUENCE OF THE OH/MO/MS RVRS AND CONTINUED CAA ACROSS THE ERN QUARTER OF THE CONUS. BY DAYS END ON MON THE HIGH WILL BE LOCATED OVER ERN KY WITH LITTLE TO NO CLOUDS AND NO WIND WHICH WILL ALLOW FOR TEMPS TO WARM INTO THE MID 20S. HOWEVER CLEAR SKIES AND CALM WINDS OVERNIGHT WILL PLUNGE THE MERCURY DOWN AND EXPECT A RIDGE/VALLEY SPLIT WITH RIDGES AROUND 20 AND VALLEYS BETWEEN 10 AND 15. WOULD NOT BE SURPRISED FOR A FEW OF THE COLDEST VALLEYS TO RECORD SINGLE DIGIT LOWS TUES MORNING. TEMPERATURES WILL WARM DRAMATICALLY FOR THE REST OF THE WEEK. GFS MOS HAD THU AND FRI WITH TEMPS CONTINUING TO RISE AND WILL HAVE TO KEEP AN EYE ON THE WAA BUT ALSO FELT THAT THE APPROACHING RAIN AND COLD FNT WILL SUPPRESS TEMPS AND HAVE UNDERCUT MOS NUMBERS ACCORDINGLY. FOR PCPN THE MODELS START THE EARLY WEEK IN GOOD AGREEMENT BUT DIVERGE FOR THE LATTER HALF OF THE WEEK. HAVE FOLLOWED ECMWF FOR THE EXTENDED DUE TO ITS CONSISTENCY AND THE OVERLY DRAMATIC SWING IN GFS MOS. THEREFORE EXPECT NEXT COLD FNT TO CROSS CWFA WED NITE WITH PCPN TOTALS DURING THE THU 24HR PERIOD APPROACHING IF NOT EXCEEDING 1 INCH FOR A GOOD PORTION OF THE AREA. DO NOT CURRENTLY HAVE THAT MUCH PCPN IN THE GRIDS IN CONSIDERATION OF COLLABORATION BUT HAVE TRENDED UP FROM PREVIOUS FCST. CONSIDERATIONS FOR FUTURE FCSTS WILL BE FOR WARMER TEMPS TOWARDS THE END OF THE WEEK AND HIGHER POPS AND QPF WITH THE WED NITE/THU MORN FNTL PASSAGE. AT THE END OF THE FCST PACKAGE THE ECWMF BRINGS ANOTHER COLD FNT TO THE WESTERN HALF OF THE COMMONWEALTH AND WILL HAVE TO DEAL WITH THE NEXT ROUND OF PCPN NEXT WEEKEND. && .AVIATION.../06Z TO 06Z/...UPDATED A COLD FRONT IS MOVING THROUGH THE VA BORDER COUNTIES. LOW MVFR/IFR STRATOCU BEHIND THE BOUNDARY WILL MIX OUT QUICKLY AROUND 15Z NEAR SME AND OVER THE REST OF THE AREA BY 18Z. VFR CONDITIONS WILL THEN FOLLOW. SOME -DZ OR -SN AS TEMPS FALL COULD FALL BETWEEN NOW AND WHEN THE STARTOCU ERODES...BUT VIS SHOULD REMAIN 6 SM OR HIGHER. WINDS WILL REMAIN GUSTY...WITH GUSTS NEAR 30KT...PERHAPS HIGHER 18Z TO 00Z. IN FACT...WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE REST OF THE PERIOD AS ARCTIC AIR FUNNELS INTO THE AREA. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER/HAL LONG TERM....DUSTY AVIATION...JP
Hazardous weather outlook, Dec 20, 11:05 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1105 PM EST SAT DEC 20 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1105 PM EST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ARCTIC AIR WILL BE CARRIED INTO THE REGION ON BRISK WEST TO NORTHWEST WINDS FROM LATE TONIGHT INTO MONDAY. THE COMBINATION OF WIND AND COLD TEMPERATURES WILL SEND WIND CHILL VALUES TO NEAR ZERO OR COLDER LATE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SCHOETTMER/DUSTY/HAL/GEOGERIAN
Nearby
Wind Advisories in Kentucky, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.